Arizona, 2024Flood in Arizona, April 1, 2024
April 1, 2024 · NWS PSR · 1 event in 1 county or zone
An upper-level low pressure system moving across the Desert Southwest resulted in large scale forcing for ascent with highly anomalous moisture in place. 5-1.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low pressure system moving across the Desert Southwest resulted in large scale forcing for ascent with highly anomalous moisture in place. This result in an area of moderate to locally heavy rain to develop over the Phoenix metro area with many areas receiving between 0.5-1. The rainfall was enough to cause Indian Bend Wash, located in Scottsdale, to reach action stage and thus cause some flooding along some low water crossings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 1, 2:56 AM MST, 34 minutes earlier.
Area forecast discussion, Apr 1, 2:56 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
256 AM MST Mon Apr 1 2024
.SYNOPSIS...
Well below normal temperatures continue today along with waves of
scattered showers and isolated thunderstorms. Dry conditions and
warming temperatures return on tomorrow with temperatures warming
to near and above normal for Wednesday and Thursday. Another
weather system looks to impact the Desert Southwest late this week
and into the weekend. This weather system will bring additional
rain chances to south-central Arizona, cooler temperatures, and
breezy to windy conditions.
&&
.DISCUSSION…
Active weather continues across the Desert Southwest today, with
most activity focused over Arizona. An area of showers and storms
just ahead of a mesolow is currently making its way through the
Phoenix Metro. Off and on showers and some isolated embedded
thunderstorms will continue through the morning as this mesolow
makes its way through the area. Activity will decrease heading
into the afternoon, until the cold core finally makes its way
through the area later this afternoon and evening. As this cold
core moves through, there will be enough lift, instability, and
leftover moisture to support isolated to scattered showers and
storms. Most of these storms will be focused across the higher
terrain to the north and east of Phoenix, however, some of the
activity may be able to make it’s way down into portions of the
Phoenix Metro. Any storms will have localized heavy downpours and
could produce some gusty winds and small hail. Additional rain
amounts for south-central Arizona will range from 0.1-0.5”, with
localized higher amounts in any thunderstorms. Since the region
will continue to be under the influence of this upper-level trough
and decreased heights aloft, afternoon high temperatures will
once again be well-below normal with temperatures expected to top
out in the mid 60s across the central deserts and upper 60s to low
70s along and west of the Colorado River.
Dry conditions return on Tuesday as the upper level trough continues
to weaken and exit the region with ridging building back in over
western CONUS. With ridging building back in temperatures will
quickly rebound, with afternoon high temperatures forecasted to be
about 10 degrees warmer on Tuesday than on Monday. With ridging
still overhead, afternoon high temperatures will return to near
normal by Wednesday and go back above normal by Thursday.
Temperatures are expected to top out in the mid-to-upper 80s
across the lower deserts on both days. With these warm
temperatures there will be a minor heat risk across the lower
deserts on both days. In addition to the warmer temperatures on
Thursday a trough will start to make its way down the West Coast,
which will lead to a tightening pressure gradient causing breezy
to locally windy conditions across the Desert Southwest.
On Friday the trough will continue to move south and eastward with
the leading edge making its way into the Desert Southwest. This
will lead to afternoon high temperatures falling to well below
normal and additional breezy to locally windy conditions. On
Friday, afternoon high temperatures will drop to the mid-to-upper
60s and low 70s across the lower deserts. Ensemble guidance has
come into better agreement on the timing of this trough, with most
members moving it through our area Friday night into Saturday.
However, there is still some disagreement with the ensemble
members on the exact track of this trough and just how far south
it will dig. At this time, most ensemble members keep the center
of the low pressure system well to our north, which would keep our
rain chances low and mainly relegated to the higher terrain (NBM
PoPs are currently around 20-30%). Either way with this trough
moving through the region cooler temperatures will hang around
through the weekend.
&&
.AVIATION...Updated at 0005Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
An area of weakening convective showers will pass over mostly
KPHX, KSDL, and KDVT over the next hour, temporarily bringing BKN
CIGs around 3-4 kft. A light passing shower reaching the terminals
cannot be ruled out in the next hour. Going into the evening,
further convective shower may develop to the west and south,
moving over the metro sites before the main push of SHRA/TS
associated with the center of the low pressure. Showers and
thunderstorms that reach the terminals before the main push of
SHRA/TS are currently represented with VCSH starting between
02-03Z this evening. The best chance (30-40%) for MVFR or lower
CIGs is expected after 07-09Z, otherwise, CIGS will mostly be aoa
4 kft overnight. Visibilities could (20-30% chance) drop into the
MVFR range during heavier rain. RA/TS chances begin to lower
monday morning around 15-16Z into Monday afternoon, falling under
20%, but some spotty activity may still develop through the
evening. CIGs will prevail in the 050-070 range and at times dip
lower in RA/TS. Cloud coverage and bases improve heading into
Monday afternoon. E to SE winds will prevail through Monday
morning, but could temporarily veer S-SW at times this
evening/tonight with convective activity. A full W shift is
expected Monday afternoon. Wind speeds will mostly remain aob 10
kts sustained through Monday.
Southeast California/Southwest Arizona including KIPL and KBLH:
A round of SHRA with embedded TS through early this evening will
be the main aviation issue during this TAF cycle. VFR CIGs are
expected to prevail, with bases mainly around 050-060, however,
there is a low chance for MVFR CIGS with any heavier TSRA
activity. Most shower activity will come to an end this evening
before midnight. Winds will favor a southerly component through
most of the evening at KBLH, while current E winds at KIPL are
anticipated to shift to W-NW before going VRB later tonight. Winds
in the vicinity of RA/TS could become erratic and briefly very
gusty at KBLH, with a 30% chance for convective wind gusts over 30
kts.
&&
.FIRE WEATHER...
MinRH’s will once again be elevated across the area today (30% or
higher). Wetting rainfall is likely for the majority of the
Arizona districts today as additional rainfall is currently making
its way through the area this morning and additional rainfall is
possible tonight as the cold core moves through. Temperatures will
once again be well below normal today. Dry conditions and warming
temperatures return tomorrow with afternoon highs in the mid-to-
upper 70s and low 80s across the area. MinRH’s tomorrow will be
around 30-40% for the eastern districts and 15-25% for the western
districts. Then for Wednesday and Thursday minRH’s will be around
15-25% across all the districts and afternoon high temperatures
return to near and above normal with highs in the mid-to-upper
80s. Breezy conditions are also expected on Thursday, mainly for
the western districts, with gusts 20-30 mph possible in the
afternoon and early evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Berislavich
AVIATION...Whittock/Benedict
FIRE WEATHER...Berislavich
In the hours before
Special weather statement, Apr 1, 2:53 AM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
253 AM MST Mon Apr 1 2024
AZZ537-540>551-011045-
Fountain Hills/East Mesa AZ-Cave Creek/New River AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Rio Verde/Salt River AZ-
North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
New River Mesa AZ-Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Central Phoenix AZ-Deer Valley AZ-Northwest Valley AZ-
253 AM MST Mon Apr 1 2024
...A LINE OF HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS WILL IMPACT
MARICOPA COUNTY THROUGH 345 AM MST...
At 252 AM MST, Doppler radar was tracking a line of heavy showers
with embedded thunderstormsn along a line extending from Peoria to
near Chandler Fashion Center Mall.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 30-40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Fountain Hills, Paradise Valley, Sun City, New River, Sun
City West, Cave Creek, Carefree, Tempe Marketplace, Piestewa Peak
Park, Deer Valley Airport, Salt River Indian Community, and South
Phoenix.
This includes the following highways...
AZ Interstate 10 between mile markers 141 and 167.
AZ Interstate 17 between mile markers 195 and 231.
AZ Route 51 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3358 11156 3321 11192 3372 11239 3401 11202
TIME...MOT...LOC 0952Z 220DEG 22KT 3371 11227 3326 11191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLFlood, Maricopa
- When
- April 1, 3:30 AM MST to 8:30 AM MST
- Where
- Maricopa County, 1.04 mi NNE of Paradise Vly to 1.02 mi NNE of Paradise Vly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.584, -111.973
The Maricopa County Flood Control District Gauge at Indian Bend Wash near Shea Boulevard reported water levels rising above alarm stage, which is 2 feet, at 3:30 am MST, peaking at around 2.31 feet (1055 cfs) at 6:00 am MST. Water levels dropped below alarm stage by 8:30 am MST. The intersection of North Scottsdale Road and Indian Bend Road was closed due to flooding from the elevated water levels from the wash. No damages or injuries were reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, April 1 to 2, 20241 death · 1 injured · $345,000 · EF1 · 12 events
- Tornadoes and Flash Flooding in Missouri, April 1 to 2, 2024$11 million · EF1 · 92 events
- Hail and Damaging Winds in Texas, April 1, 2024$4.1 million · 4.5 in hail · 46 events
- Tornado and Flash Flood in Missouri, April 1 to 2, 2024$1.2 million · EF0 · 17 events
- Tornadoes and Damaging Winds in Arkansas, April 1 to 2, 2024$220,000 · EF1 · 12 events
- Lightning Strike in Illinois, April 1, 2024$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1 to 3, 202433 events
- Hail and Damaging Wind in Texas, April 1 to 2, 2024$5,000 · 2 in hail · 31 events
- Drought in New Mexico, April 1 to 30, 202424 events
- Drought in Iowa, April 1 to 30, 202421 events
- Heavy Snow and Winter Weather in South Dakota, April 1, 202420 events
- Drought in New Mexico, April 1 to 30, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176008.